Alert archive / Puerto Rico / Red Flag Warnings in 2023

Red Flag Warning 3, NWS JSJ

March 31, 2023

NWS JSJ issued this red flag warning at Mar 31, 2023, 3:58 AM CDT. It took effect at Mar 31, 2023, 10:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2023, 3:58 AM CDT (08:58 UTC)
In effect from
Mar 31, 2023, 10:00 AM CDT
Expired
Mar 31, 2023, 4:00 PM CDT
In force
6 hr
Issued by
NWS JSJ

The text

As transmitted.

771 
WWCA82 TJSJ 310858
RFWSJU

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Juan PR
458 AM AST Fri Mar 31 2023

...RED FLAG WARNING IN EFFECT FOR THE SOUTHERN COASTAL PLAINS OF
PUERTO RICO...

PRZ014-027-311700-
/O.NEW.TJSJ.FW.W.0003.230331T1500Z-230331T2100Z/
Southeast Coastal Plains-Southwest Coastal Plains and Mona Island-
458 AM AST Fri Mar 31 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM AST
THIS AFTERNOON FOR THE SOUTHERN COASTAL PLAINS...

The National Weather Service in San Juan has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 5 PM AST
this afternoon. 

* AFFECTED AREA...Fire weather zones 014 and 027, which includes
  the southeast and southwest coastal plains of Puerto Rico.

* WIND...Sustained winds around 20 mph and gusts around 30 mph.

* HUMIDITY...Relative humidity values near or below 35 possible.

* THUNDERSTORMS...None.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this red flag warning went out at Mar 31, 3:56 AM CDT, 2 minutes earlier.

Area forecast discussion, Mar 31, 3:56 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
456 AM AST Fri Mar 31 2023

.SYNOPSIS...Breezy and mostly dry and stable conditions will
likely prevail through tomorrow across the local islands as a
drier air mass filters into the region. An upper level trough will
move across the region during the next couple of days but it will
have minimal impacts as mid-level ridging continues. Today's
hazards include elevated to critical fire weather conditions as
well as deteriorating marine and coastal conditions.

&&

.SHORT TERM...Today through Sunday...

Surface high pressure over the western North Atlantic will dominate
the local weather conditions in the short term. This feature will
reinforce the trade winds across the northeast Caribbean region
through at least the weekend while providing a generally fair
weather pattern today and Saturday. At upper levels, a short-wave
trough will move eastward over Puerto Rico during the next 24-48
hours, but its impact on the local weather conditions will be
minimal as the 700 mb high pressure will keep a foothold on the
region.

In terms of moisture, precipitable water values will remain below
normal through Saturday, reaching a minimum of 0.7 inches this
afternoon. Moisture will return to normal levels on Sunday when
fragments of low-level moisture move near or over Puerto Rico and
the U.S. Virgin Islands.

In summary, Breezy and generally dry and stable conditions will
likely prevail through Saturday across the local islands. On Sunday,
scattered showers embedded in the fresh to strong trade winds will
bring variable conditions. However, the fast movement of those
showers will limit the rainfall accumulation over the U.S. Virgin
Islands and Puerto Rico. 

&&

.LONG TERM...Monday through Friday...

No significant changes to the long term forecast. The workweek will
start with intervals of patches of moisture and dry air filtering
into the region, promoting passing shower activity across windward
sectors of the islands. Model guidance continues to vary on the
timing of the moisture patches but shows an overall increase by mid
week and by the end of the workweek, with precipitable water (PWAT)
values at to slightly above normal values. At surface level, a high
pressure system will be over the central Atlantic to start the
workweek and another high pressure will move into the western
Atlantic to end the forecast period. Winds start off next week being
generally easterly, before becoming more northeasterly by midweek
and more southeasterly by the end of the week. In the upper levels,
the long term period is forecast to start with an upper level trough
moving east the region. To start next week, moisture will be limited
to the lower levels with mid level ridging persisting, but current
model guidance indicates that available moisture will reach the mid
to upper levels by Wednesday and Thursday. This is due to an upper-
level trough, that current model guidance is suggesting, affecting
the region through the second part of the workweek. To start the
workweek shower activity will mostly depend on patches of shallow
moisture, reaching near normal PWAT values, embedded in the trade
wind flow and reaching windward sectors mainly during the evening
and morning hours. Limited afternoon convection, due to diurnal and
local effects, is possible mainly over sectors of western Puerto
Rico. As moisture and instability will possibly increase by midweek,
promoting stronger shower activity.

&&

.AVIATION...VFR conditions expected to prevail across most of the
TAF sites. Mostly cloudy skies in the morning, then sunny to
partly cloudy in the late morning and afternoon. SHRA, if any,
will develop between TJMZ and TJPS. Not operational impacts are
anticipated through the forecast period. VCSH possible at TJSJ
tonight. ENE Winds around 15- 20 kt increasing to around 20 kt
during the weekend. Occasional wind gusts around 25-30 at times.

&&

.MARINE...Moderate to locally fresh trade winds across the
regional waters are resulting in choppy conditions. A small
northeasterly swell will continue to affect the local Atlantic
waters and passages. Small craft should exercise over most local
waters due to seas up to 6 ft and/or increasing winds. Due to
increasing winds, marine conditions will deteriorate by tonight
and into the weekend. Small Craft Advisories will be in effect
starting this evening across most of the local waters. For today
and tonight, a high risk of rip currents will be in effect for the
north oriented of Puerto Rico, as well as for beaches of Culebra
and the northern USVI. Tonight the high risk of rip currents
extends to the eastern beaches of St. Croix and to the beaches of
Aguada and Rincon.

&&

.FIRE WEATHER...Dry air and breezy conditions will promote
elevated to critical fire weather conditions during the late
morning and into the late afternoon. Therefore, a Red Flag
Warning was issued for the southern coastal plains of Puerto Rico.
Additionally, a Fire Danger Statement was issued for the southern
hills, west coast, northern hills, and central mountain range of
Puerto Rico. For more information, please refer to the Red Flag
Warning (RFWSJU), Fire Danger Statement (RFDSJU) and Fire Weather
Planning Forecast (FWFSJU) products.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Sunday night for PRZ001-002-
     005-008-012.

     Red Flag Warning from 11 AM this morning to 5 PM AST this
     afternoon for PRZ014-027.

     High Rip Current Risk from this evening through late Sunday
     night for PRZ010.

VI...High Rip Current Risk from this evening through late Sunday
     night for VIZ002.

     High Rip Current Risk through late Sunday night for VIZ001.

AM...Small Craft Advisory from 8 PM this evening to 8 AM AST Monday
     for AMZ711-723-741.

     Small Craft Advisory from 8 AM Saturday to 8 AM AST Monday for
     AMZ712.

     Small Craft Advisory from 2 AM Saturday to 8 AM AST Monday for
     AMZ716.

     Small Craft Advisory from 8 PM this evening to 8 AM AST Sunday
     for AMZ733.

&&

SHORT TERM...ER
LONG TERM....MRR
Hazardous weather outlook, Mar 30, 4:34 AM CDT, 23 hours 24 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
509 AM AST jueves 30 de marzo de 2023

AMZ711>745-PRZ001>013-310915-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Las aguas cercanas y lejanas a la
costa del Atlantico y del Caribe-
509 AM AST jueves 30 de marzo de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Lluvia excesiva...Acumulacion de agua en carreteras y sectores de
pobre drenaje en el noroeste esta tarde.

.Vientos...Condiciones ventosas, mayormente sobre las aguas y en
algunas areas costeras.

.Condiciones Maritimas...Los operadores de embarcaciones pequenas
deben ejercer precaucion a traves de las aguas del Atlantico por rafagas
de viento fuertes.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
probables en la zona de olas rompientes, particularmente las playas
con exposicion norte, incluyendo a Culebra.

.DIAS DOS A SIETE...viernes a miercoles

Los vientos y el oleaje aumentaran a traves de la region local, resultando
en oleaje picado hasta por lo menos temprano la semana entrante. El riesgo
moderado a alto de corrientes marinas persistira hasta la semana proxima.
Otro parchos de humedad se movera sobre las islas locales aumentando el
riesgo de acumulacion de agua en carreteras y en areas de pobre drenaje.

.Comunicado sobre informacion reportada por observadores...

Se requiere la activacion de observadores. Favor compartir cualquier
informacion sobre inundaciones, viento, oleaje y corrientes marinas
para el Servicio Nacional de Meteorologia.

AMZ716-726-VIZ001-002-310915-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Las aguas
cercanas a la costa del Atlantico y las aguas costeras adyacentes
del Caribe-
509 AM AST jueves 30 de marzo de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Hoy y esta noche

.Condiciones Maritimas...Los operadores de embarcaciones pequenas
deben ejercer precaucion a traves del Pasaje de Anegada por vientos
alrededor de los 20 nudos.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
probables en la zona de olas rompientes para las playas en la costa este
de St Croix.

.DIAS DOS A SIETE...viernes a miercoles

Los vientos y el oleaje aumentaran a traves de la region local, resultando
en oleaje picado hasta por lo menos temprano la semana entrante. El riesgo
moderado a alto de corrientes marinas persistira hasta la semana proxima.
Otro parchos de humedad se movera sobre las islas locales aumentando el
riesgo de acumulacion de agua en carreteras y en areas de pobre drenaje.

.Comunicado sobre informacion reportada por observadores...

Se requiere la activacion de observadores. Favor compartir cualquier
informacion sobre inundaciones, viento, oleaje y corrientes marinas
para el Servicio Nacional de Meteorologia.

Nearby

Red Flag Warnings in Puerto Rico, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.